Colorado, 2025Drought in Colorado, August 20 to 31, 2025
August 20 to 31, 2025 · NWS GJT · 3 events in 3 counties and zones
The month of August continued the trend of the summer, where above normal temperatures and below normal precipitation were characteristic. By the latter part of the month, Extreme (D3) Drought conditions expanded into the higher elevations of the San Juan mountains, as well as into the southern Colorado valleys.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The month of August continued the trend of the summer, where above normal temperatures and below normal precipitation were characteristic. By the latter part of the month, Extreme (D3) Drought conditions expanded into the higher elevations of the San Juan mountains, as well as into the southern Colorado valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 19, 10:20 PM MST, 1 hour 40 minutes earlier. Its key messages:
- Hot and dry conditions remain through the end of the week, with near-record high temperatures expected.
- A few isolated showers or thunderstorms will be possible over the San Juans this afternoon.
- Confidence continues to increase that moisture will return late this week, increasing chances of precipitation and bringing some cooler temperatures.
Area forecast discussion, Aug 19, 10:20 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1120 PM MDT Tue Aug 19 2025
.KEY MESSAGES...
- Hot and dry conditions remain through the end of the week,
with near-record high temperatures expected.
- A few isolated showers or thunderstorms will be possible over
the San Juans this afternoon.
- Confidence continues to increase that moisture will return
late this week, increasing chances of precipitation and
bringing some cooler temperatures.
&&
.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 1236 PM MDT Tue Aug 19 2025
High pressure is pretty much parked overhead and will wobble around
for the next few days. The high has brought some moisture with it
located mainly on the southern and eastern periphery. That moisture
has filled in along the Divide and is enough for isolated showers
this afternoon and evening. Not much rain is expected with these
showers. Elsewhere the high pressure is contributing to record heat
and dry conditions. Moisture will continue to gradually fill the
high pressure, so by tomorrow the coverage of showers and a few
storms expands to the southern mountains and surrounding foothills.
Showers tomorrow may be capable of producing strong gusty winds with
limited rain. Once again, the remainder of the area will have record
heat and dry conditions.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 1236 PM MDT Tue Aug 19 2025
The high pressure will be directly overhead at the start of the long
term period. Ensembles continue to indicate moisture increasing
thanks to flow around the high pressure. The deterministic EC and
GFS both show PWATs increasing from north to south starting Thursday
and increasing to about 150% of normal by Saturday and by Sunday a
second push of moisture increases this to 200%. This increased
moisture looks to stay through the start of the work week.
Shortwaves will rotate around the high pressure and work on this
moisture allowing more widespread showers and thunderstorms to fire.
Coverage will slowly increase Thursday and each day after that with
the best coverage looking to be Sunday onwards. Cloud coverage will
have a significant impact on whether strong convection forms in the
afternoon or a more stratiform event occurs. If daytime heating is
at a maximum, some storms will likely bring heavy showers to the
region while continued cloudiness will bring a more soaking type of
rain. These will probably be game day decisions to make on how each
day will play out. Having said all that, the last several model runs
have all shown this increase in moisture, showers, and storms so
confidence is increasing that this monsoon push will come to
fruition.
Hot temperatures on Thursday and Friday will start decreasing
heading into the weekend dropping to near normal values by Sunday
and possibly below Monday due to clouds and precip. About
time...
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1117 PM MDT Tue Aug 19 2025
Skies are mostly clear across the region, and will remain so
through the next 24 hours. The exception will be along the
southern and central Divide mountains, where clouds and showers
will linger. There will be a slightly higher chance of showers
or thunderstorms impacting KTEX and KDRO tomorrow afternoon,
with lightning and gusty, erratic winds the main concerns.
Otherwise, winds will be light and follow typical terrain driven
patterns. A fire located north of KEGE is producing quite a bit
of smoke that may lead to reduced visibility at the airport, and
MVFR conditions. Otherwise, VFR conditions will prevail.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...KJS
LONG TERM...TGJT
AVIATION...DB
Hazardous weather outlook, Aug 19, 1:57 AM MST, 22 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
257 AM MDT Tue Aug 19 2025
COZ001>014-017>023-UTZ022>025-027>029-200900-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
257 AM MDT Tue Aug 19 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Isolated terrain-based storms are possible this afternoon. Storms
will be capable of producing gusty outflow winds up to 40 mph. Near
record high temperatures expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Isolated thunderstorm chances continue over the higher terrain
before increasing in coverage Thursday and beyond.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Animas River Basin
- When
- August 20, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
With August 20th update of the US Drought Monitor, about 3/4 of Colorado Zone 022 - Animas River Basin had seen drought conditions worsen to Extreme (D3) Drought. The extent of this drought remained largely unchanged through the end of the month.
Drought, San Juan River Basin
- When
- August 20, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
The August 20th US Drought Monitor update showed the worsening of drought conditions across the southern Colorado valleys, with Colorado Zone 023 - San Juan River Basin developing Extreme (D3) Drought conditions across roughly 2/3 of the zone. The extent of this drought remained unchanged through the end of the month.
Drought, Northwestern San Juan Mountains
- When
- August 20, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
The August 20th US Drought Monitor update indicated worsening drought conditions across portions of southwest Colorado. In particular, drought across Colorado Zone 018 - Northwestern San Juan Mountains developed Extreme (D3) Drought, which was analyzed to cover roughly 1/3 of the zone. This extent of Extreme (D3) Drought remained unchanged through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 20 to 22, 20258 deaths · 4 events
- High Surf in Illinois, August 20, 20251 death · 1 event
- Damaging Wind and Lightning Strike in Tennessee, August 20, 2025$250,000 · 52 kt wind · 2 events
- Flash Flooding and Flood in Alabama, August 20, 2025$33,000 · 52 kt wind · 24 events
- Flash Flood and Damaging Winds in Alabama, August 20, 20251 injured · $3,000 · 50 kt wind · 6 events
- Marine Tropical Storm in North Atlantic Coastal Waters, August 20 to 22, 20259 events
- Excessive Heat in California, August 20 to 23, 20257 events
- Flash Flood and Damaging Winds in Louisiana, August 20, 202552 kt wind · 7 events
- Excessive Heat in Nevada, August 20 to 23, 20256 events
- Excessive Heat in Arizona, August 20 to 23, 20254 events
- Tropical Storm and Storm Surge in North Carolina, August 20 to 22, 20254 events
- Heat in Oklahoma, August 20, 20252 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289305, 1289306, 1289307.